High Surf, Southwest Suffolk
- When
- May 18, 10:30 AM EST
- Where
- Southwest Suffolk forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
9 feet at 11 am. Antecedent conditions during May 16th and 17th included northeast winds averaging near 25 knots with gusts near 30 knots and wave heights to 9 feet at Buoy 44017.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On May 18th, 2003 at around 11:30 am EDT, a 22-foot boat capsized in rough seas about 1/4 mile west off Moriches Inlet resulting in 3 deaths.An unusually strong high pressure system over New England combined with a weak low pressure system well east of the Southern Mid Atlantic Coast caused persistent northeast winds and rough seas leading up to this event.Buoy 44017, about 23 miles southwest of Montauk Point, measured a wind velocity of northeast at 10, gusting to 12 knots with a wave height of 5.9 feet at 11 am. Buoy 44025, about 20 miles southwest of Fire Island Inlet, also measured a wave height of 5.9 feet, mainly an ESE swell at 11 am.Antecedent conditions during May 16th and 17th included northeast winds averaging near 25 knots with gusts near 30 knots and wave heights to 9 feet at Buoy 44017. At Buoy 44025, wave heights peaked at 12 feet near 8 pm on May 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 18, 8:40 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 940 AM EDT SUN MAY 18 2003 UPDATED FOR TEMPERATURES AND DEW POINTS. BEAUTIFUL DAY ON TAP. OTHERWISE FORECAST LOOKS GOOD. HAVE TO LOOK INTO FROST PROBABILITY FOR TONIGHT. GOT QUITE COLD ACROSS THE PINE BARRENS REGION OF LONG ISLAND (MID 20S TO LOWER 30S WITH FROST). HAD SOME FROST ACROSS SOUTHERN CT AND LOWER HUDSON VALLEY OF NY. SEE RR8NYC FOR LAST NIGHTS LOWS. MARINE...FORECAST ON TRACK. *********PREVIOUS DISCUSSION FROM 7:15 AM******************** QUICK UPDATE TO REMOVE FROST ADVISORY FROM INTERIOR CT ZONES. WILL HANDLE LOWER HUDSON VALLEY/NORTHEAST NJ FOG VIA NOWCAST. **********PREVIOUS DISCUSSION FROM 3:30 AM******************** .PUBLIC...GREAT SPRING WX WITH WARMER TEMPS AND BASICALLY CLEAR SKIES THROUGH TUE...AS SURFACE HIGH PRES DOMINATES. AS FOR TEMPS...ETA BUFKIT SOUNDINGS GO DRY ADIABATIC WITH DAYTIME HEATING UP TO ABOUT 850 MB EACH DAY THROUGH TUE...SO WENT CLOSE TO ETA 2M MAX TEMPS FOR INLAND SECTIONS...WITH A SEA BREEZE GIVING COOLER TEMPS NEAR THE COAST. EXPECT GOOD RADIATIONAL COOLING CONDITIONS TONIGHT AND MON NIGHT WITH CLEAR SKIES...LIGHT WINDS AND DEWPOINTS IN THE 30S...SO WENT A SHADE UNDER MAV MIN TEMPS FOR OVERNIGHT LOWS...COOL ENOUGH FOR SCATTERED FROST OVER SOME INTERIOR SECTIONS TONIGHT. APPROACHING COLD FRONT DURING THE MID WEEK PERIOD LOOKS LIKE IT COULD HOLD OFF UNTIL WED PER SLIGHTLY SLOWER ETA. FOR SAKE OF CONTINUITY/COLLABORATION WILL KEEP LOW CHANCE POP IN FOR LATE TUE NIGHT...MOVING ONSET FORWARD SLIGHTLY TO THE PREDAWN HOURS. .AVIATION...VFR/SKC. SEA BREEZE IN AFTN BUT SHUD BE FAIRLY WK. .MARINE...CONTINUE SCA FOR ROUGH SEAS ON THE OCEAN WTRS FOR A WHILE LONGER. WVWATCH KEEPS SEAS UP TO 5 FT INTO MON BEFORE DIMINISHING. CURRENT MARINE GRIDS IN GOOD SHAPE THO DID LWR HGTS DAYS 3-5 PER LTST WVWATCH AND CURRENT FCSTS. .THE OKX OVERNIGHT CREW... PUBLIC/DATABASE...GOODMAN AVIATION/MARINE...REYNOLDS ******************************************************************** .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ROUGH SEAS FOR THE OCEAN WATERS...ANZ355-353-350.
CTZ005>012-NJZ002>006-011-NYZ067>081-190830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 440 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FROST ADVISORY CONTINUES FOR PORTIONS OF INTERIOR SOUTHERN CONNECTICUT UNTIL 7 AM. SCATTERED FROST COULD AGAIN DEVELOP LATE TONIGHT ACROSS THE LOWER HUDSON VALLEY IN NEW YORK...NORTHERN PASSAIC COUNTY NEW JERSEY...INTERIOR SOUTHERN CONNECTICUT...AND THE PINE BARRENS OF EASTERN LONG ISLAND. A SMALL CRAFT ADVISORY FOR ROUGH SEAS CONTINUES ON THE OCEAN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GOODMAN
The national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Southwest Suffolk | 2003-05-18 | 49 | Male | Boat | Direct |
| High Surf, Southwest Suffolk | 2003-05-18 | 55 | Male | Boat | Direct |
| High Surf, Southwest Suffolk | 2003-05-19 | 16 | Female | Boat | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355288.